California, 2023

Flooding and Damaging Winds in California, January 8 to 10, 2023

January 8 to 10, 2023 · NWS MTR · 6 events in 4 counties and zones

From January 8th to January 9th, a strong atmospheric river led to widespread flooding across the San Francisco Bay Area and Central Coast. This was followed by convection on the 10th that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

From January 8th to January 9th, a strong atmospheric river led to widespread flooding across the San Francisco Bay Area and Central Coast. This was followed by convection on the 10th that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 7, 9:47 PM PST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 9:47 PM PST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
947 PM PST Sat Jan 7 2023

.SYNOPSIS...Round 1 of rain and wind will persist into the
overnight hours. Followed by round 2 late Sunday into Tuesday
afternoon which is expected to be stronger. Both these storms will
bring additional impacts including widespread flooding, damaging
winds, and dangerous marine conditions. Please stay current with
forecast updates as there is a direct threat to life and property
from these storms.

&&

...Increased Wind and Flooding Risk into Early Next Week...

.DISCUSSION...as of 08:49 PM PST Saturday...The forecast this
evening remains largely on track as an upper level trough and
associated frontal boundary approaches from the west. As such,
instability will increase as well with numerous lightning
strikes/flashes already detected about 75 to 125 miles off of the
central and northern California coast. Additionally, modest
moisture advection with PWATs approaching 1.00" continue to take
aim at the coastal ranges where orographic ascent is favored.
Thus, look for additional rainfall amounts of 1-2" and up to 3" in
the favored wet spots in the coastal ranges, especially from the
Santa Cruz Mountains southward along the Big Sur Coast. Elsewhere,
rainfall amounts will range from 0.10-0.50" within the heavier
rain showers. Cannot rule out isolated higher totals through the
evening and tonight where stronger convection moves over any one
location. The frontal boundary looks to push inland between 10pm
and 1am with rain showers diminishing from north to south through
sunrise on Sunday. For complete details on the next storm system
set to impact the region from Sunday night into Tuesday, please
see the previous forecast discussion below.

&&

.PREV DISCUSSION...as of 01:40 PM PST Saturday...Current radar
shows rain continuing to impact the North Bay with some light rain
that has recently moved into San Francisco and the SF Peninsula.
Rain over the ocean is now extending southward and looks to move
into the Monterey Bay and Big Sur coastline as the afternoon
progresses. This is in alignment with the hi-res NAM that showed
the Santa Cruz and Monterey counties having the initial rain
arrival around 4 pm. We've been seeing several lightning strikes
over the ocean, but they are occurring far offshore. One group of
strikes is approximately 150 miles west of Bodega Bay, with
additional lightning happening farther west about 350 miles west
of the Bay Area. We could see some instability this evening and
overnight with a 10 to 20 percent chance of thunderstorms as that
system continues to move inland. Wind gusts with this system have
generally been ranging 25 to 35 mph with up to 50 to 60 mph in the
mountains.

Rain so far in the past 24 hours: North Bay has ranged up to
0.25" in Napa County while Marin and Sonoma Counties have ranged
around 0.5" up to 2.5" closer to the coast. Highest amounts remain
in the northwestern portion of Sonoma County where the steadiest
stream of constant rain has been since last night. Less than a
tenth of an inch so far in San Francisco and into East Bay near
the Bay shoreline.

Additional rain expected now into early Sunday: North Bay could
see another 1-1.5 inches in the lower elevations with up to 3
inches in higher terrain. Rest of the SF Bay Area should see
another 0.5-1" in the East Bay with 1-1.5" along SF Peninsula.
South Bay could get 0.5-1.5". Santa Cruz county 1-3". San Benito
and Monterey counties could see 0.25-1" with 1-3" along Big
Sur/Santa Lucia mountains.

We'll see rains and winds diminish by Sunday afternoon and will
get a brief lull before Round 2 arrives Sunday evening. This
second system continues to be the stronger of the two storms.
However, the latest WPC guidance suggests that the main focus has
shifted slightly southward. Rain estimates have declined slightly
for North Bay down to Santa Cruz mountains, while the Big Sur
coast/Santa Lucia mountain estimates have increased. From Sunday
night through Tuesday afternoon, here is the latest guidance...

North Bay: 3-4" in the lower elevations with 4-6" in higher
terrain.

SF & SF Peninsula: 3-4" in the lower elevations with 4-6" in higher
terrain.

East Bay: 3-5" with highest amounts in the hills and closer to the
Bay shoreline.

South Bay: 2-4" in lower elevations (except up to 4.5" around
Morgan Hill to Gilroy), 4-5" in the East Bay Hills, 5-8" for
western Santa Clara county in the Santa Cruz Mountains.

San Benito & Monterey counties: 2-4" in lower elevations, 3-5" in
the Diablo Range, 5-12" along Big Sur in the Santa Lucia Range.

As for winds with Round 2, they will begin to strengthen late
Sunday night with the strongest winds Monday from morning into
Monday evening. Strong winds will be more widespread than the Jan
4-5 event, however, we won't be seeing peak gusts as high as that
Jan 4-5 storm. Lower elevations could see gusts range 30-50 mph
while higher elevations could see gusts at 50-75 mph.

There is elevated concern for flooding and wind damage this
weekend into early next week. The forecast for our main stem
rivers shows that they will reach flood stage and don't forget
about rapid rises on smaller rivers, creeks and streams. In
addition, winds will cause many trees to go down, threatening
lives, causing power outages, and complicating flood issues.

Wednesday into the following weekend: We continue to see a wet
pattern persist as additional waves of rain impact our region. At
this point, the ensembles hint at another moderate system
affecting portions of Northern CA mid-to-late week, but we do not
have strong confidence in details at this point.

There remains high confidence (60-80%) that this wetter-than-
normal pattern will continue through the next couple of weeks.
While we don't have details on how much rain above normal will
fall, suffice it to say that the continuation of saturated soils
could continue to pose hazards into the third week of January.

&&

.AVIATION...as of 9:47 PM Saturday...For the 06Z TAFs. Strong and
gusty southeasterly surface winds and strong southerly winds aloft
resulting in strong low level wind shear up until cool frontal
passage 10z-12z Sunday. Rain, heavy at times, with isolated
thunderstorms tonight and early Sunday. Conditions lowering to
MVFR areas IFR. Improvement to VFR forecast Sunday. Rain, heavy at
times returns Sunday evening, including a return of strong and
gusty winds and low level wind shear Sunday night into Monday
morning.

Vicinity of SFO...Strong and gusty southeasterly surface winds with
strong low level wind shear due to southerly winds aloft tonight and
early Sunday morning. Rain, heavy at times. Isolated thunderstorm(s)
in the forecast, but not yet in the 06z SFO TAF; will closely monitor
radar, satellite and observations and amend as needed. Conditions
improving to VFR Sunday, with showers moving out of the area Sunday
morning. Southeast wind 5 to 10 knots Sunday and early Sunday evening.
Rain returns and winds strong and gusty again Sunday night into
Monday morning along with redeveloping low level wind shear.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...Strong and gusty southeasterly surface winds with
increasingly strong and gusty southerly winds aloft resulting in
strong low level wind shear tonight and early Sunday morning.
Rain, heavy at times. Isolated thunderstorm(s) tonight and early
Sunday, but not yet in the 06z MRY/SNS TAFs; will closely monitor
radar, satellite and observations and amend as needed. Conditions
improving to VFR Sunday, showers moving out of the area in the
morning. Southeast winds 10 to 15 knots Sunday and early Sunday
evening. Rain returns and winds strong and gusty again Sunday
night into Monday morning along with redeveloping low level wind
shear.

&&

.MARINE...as of 8:49 PM PST Saturday...Southerly gales will
continue as a cold frontal boundary reaches the coastal waters
overnight. Sunday morning winds quickly lowering once the cold
front passes. Another round of rain and gusty winds arrives late
Sunday into Monday lasting through Tuesday. Active weather
continuing beyond midweek next week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             Wind Advisory...CAZ006-502>506-508>510-512>518-528>530
             GLW...SF Bay until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             SCA...Mry Bay

&&

PUBLIC FORECAST: RGass/Bingaman
AVIATION: Canepa
MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Jan 7, 10:38 PM PST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1038 PM PST Sat Jan 7 2023

CAZ502>506-080700-
Marin Coastal Range CA-North Bay Interior Valleys CA-
North Bay Interior Mountains CA-
Coastal North Bay Including Point Reyes National Seashore CA-
Sonoma Coastal Range CA-
1038 PM PST Sat Jan 7 2023

...Strong thunderstorms will impact portions of central Marin, Sonoma
and west central Napa Counties through 1100 PM PST...

At 1037 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Cloverdale to 48 miles
southwest of El Granada. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph, and rain and the possibility
         for pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Petaluma, Novato, Rohnert Park, Windsor, Healdsburg,
Sonoma, Cloverdale, Sebastopol, Cotati, St. Helena, Calistoga, Point
Reyes Station, Tomales, Roseland, South Santa Rosa Cdp,
Larkfield-Wikiup, Boyes Hot Springs, Dillon Beach and Forestville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 12281 3872 12270 3867 12261 3835 12238
      3795 12275 3805 12291 3804 12293 3808 12293
      3805 12297 3817 12294 3822 12297 3809 12283
      3823 12297 3845 12313 3850 12323 3876 12351
      3881 12329 3881 12314 3884 12314 3885 12308
TIME...MOT...LOC 0637Z 277DEG 49KT 3871 12324 3718 12325

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK
Special weather statement, Jan 7, 11:05 PM PST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1105 PM PST Sat Jan 7 2023

CAZ502>506-080745-
Marin Coastal Range CA-North Bay Interior Valleys CA-
North Bay Interior Mountains CA-
Coastal North Bay Including Point Reyes National Seashore CA-
Sonoma Coastal Range CA-
1105 PM PST Sat Jan 7 2023

...Strong thunderstorms will impact portions of Marin, Sonoma and
southwestern Napa Counties through 1145 PM PST...

At 1104 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Healdsburg to 30 miles
southwest of Stinson Beach. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and the possibility
         for pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Napa, Petaluma, San Rafael, Novato, Rohnert Park,
Windsor, Mill Valley, San Anselmo, Larkspur, Healdsburg, Sonoma,
Corte Madera, Tiburon, Cloverdale, Fairfax, Sebastopol, Cotati,
Sausalito and St. Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 12262 3870 12246 3835 12231 3816 12237
      3811 12250 3802 12250 3799 12245 3794 12251
      3789 12246 3789 12252 3783 12248 3793 12270
      3791 12267 3790 12272 3805 12288 3809 12282
      3830 12300 3830 12307 3884 12299 3884 12281
TIME...MOT...LOC 0704Z 233DEG 32KT 3868 12295 3770 12314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK
Special weather statement, Jan 8, 12:06 AM PST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1206 AM PST Sun Jan 8 2023

CAZ006-509-080830-
San Francisco CA-San Fransisco Peninsula Coast CA-
1206 AM PST Sun Jan 8 2023

...A thunderstorm will impact portions of San Francisco County
through 1230 AM PST...

At 1205 AM PST, Doppler radar was tracking a strong thunderstorm near
Daly City, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Francisco, Daly City, South San Francisco, Pacifica, Colma and
Broadmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 12249 3781 12248 3781 12242 3783 12242
      3780 12239 3781 12237 3783 12238 3783 12237
      3781 12236 3779 12239 3777 12238 3775 12239
      3773 12236 3772 12236 3772 12238 3771 12238
      3771 12247 3764 12246 3763 12249 3778 12252
TIME...MOT...LOC 0805Z 223DEG 40KT 3769 12255

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Behringer

The radar

The San Joaquin Valley radar (KHNX), 117 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flood, Monterey

When
January 8, 3:36 AM PST to 4:36 AM PST
Where
Monterey County, 0.89 mi SE of Lonoak to 0.88 mi SE of Lonoak
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.270, -120.940

A mudslide caused California Highway 25 to become completely impassable south of Lonoak.

Flood, Sonoma

When
January 9, 7:40 AM PST to 10:00 AM PST
Where
Sonoma County, 1.08 mi E of Mirabell Park to 1.01 mi N of Trenton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.500, -122.880

Roadway flooding was reported along Mark West Creek near the communities of Forestville and Trenton. A 43-year old woman from Ukiah was recovered on the 10th after her car got stuck in floodwaters. She had called 911 to report that her car was taking on water on Trenton-Healdsburg Road. The call cut out, and Sonoma County Fire sent swift water rescue gear around 10:10 AM on the 9th. A helicopter from the Sonoma County Sheriff's office was also involved. The search was called off at sunset, and by the morning of the 10th, the vehicle was found sitting in 8 to 10 feet of floodwaters.

Flood, Santa Clara

When
January 9, 11:31 AM PST to 5:41 PM PST
Where
Santa Clara County, 0.38 mi SW of Carnadero to 1.3 mi SW of Carnadero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.976, -121.555

Major flooding closed US Highway 101 in both directions in the city of Gilroy, with the closure from Mesa Road to California State Route 25. The closure lasted for around 6 hours before traffic could be reopened.

Thunderstorm Wind, San Mateo

When
January 10, 2:03 AM PST
Where
San Mateo County, 0.55 mi E of (Sfo)sfo Intl Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -122.370

The ASOS weather station at the San Francisco International Airport reported a gust of 60 mph.

Thunderstorm Wind, San Mateo

When
January 10, 7:34 AM PST
Where
San Mateo County, 0.88 mi NW of Bayshore
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.660, -122.410

A roof was blown off an apartment building in South San Francisco.

Lightning, Monterey

When
January 10, 8:19 AM PST
Where
Monterey County, 0.55 mi W of Monterey Pnsla Arpt
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.580, -121.860

Lightning struck a home in Monterey, resulting in an electrical surge and the oven sparking and overheating. Several homes on the same block also experienced power surges.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Sonoma2023-01-0943FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079028, 1079026, 1079023, 1079024, 1079025, 1079027.